World

Medicinal Mishaps Leave 30,000 Children Deaf Each Year

CCTV screenshot via LeTV

Daily Caller News Foundation logo
Ryan Pickrell China/Asia Pacific Reporter

A public service advertisement revealing the tragic effects of improper juvenile medicinal use went viral online in China, according to reports.

Around 30,000 Chinese children are rendered deaf after using medicines unsuitable for children each year, says the China Central Television (CCTV) advertisement, reports the People’s Daily.

The video clip features five-year-old deaf girl Fu Xinuo. During the three-minute clip, she delivers a “monologue” in sign language. Fu tells a story of how she lost the ability to hear after taking medicine for a high fever three years ago.

“After taking medicine, my hearing grew weaker and weaker. I knew there were sounds around me. I tried very hard to listen, but I just couldn’t hear anything. Mama, I’m scared,” Fu recounted during the video.

Crying, Fu tells of how she sometimes loses her temper and throws things when she can’t understand others or express herself, making her mother cry.

Around 7,000 Chinese children die every year from improper medicinal use. Others suffer from severe kidney and liver damage.

China does not have laws regulating medication for children, nor are there any supervising agencies. Parents, often uneducated in proper medicinal use, give their children substances which are extremely dangerous, reports Sohu News.

Parents in China sometimes assume that medicine for adults will efficiently and effectively cure ailments in children, e.g., parents will attempt to treat diarrhea in children with norfloxacin pills, which poison the kidneys and induce anemia.

Some parents also load their children up with vitamins. While their intentions are good, overdosing on certain vitamins can actually poison the body.

Parents also abuse antibiotics. In China, many antibiotics can be purchased over-the-counter. Many parents are unaware that antibiotics are designed to treat bacterial, not viral infections. When children get a cough or a respiratory infection, 90% of which are typically viral in nature, some parents will attempt to treat it with antibiotics. Overexposure to antibiotics can cause auditory nerve disorders, deafness, dizziness, and other issues in children. Chloramphenicol can reportedly cause aplastic anemia.

With 3,500 different types of medicine available in China, only 60 are suitable for children, the CCTV advertisement reports.

Follow Ryan on Twitter

Send tips to ryan@dailycallernewsfoundation.org.

Content created by The Daily Caller News Foundation is available without charge to any eligible news publisher that can provide a large audience. For licensing opportunities of our original content, please contact licensing@dailycallernewsfoundation.org.